2019, 15: 1-39. doi: 10.3934/jmd.2019012

Krieger's finite generator theorem for actions of countable groups Ⅱ

Department of Mathematics, University of Michigan, 530 Church Street, Ann Arbor, MI 48109, USA

Received  May 23, 2018 Revised  November 2018 Published  February 2019

We continue the study of Rokhlin entropy, an isomorphism invariant for p.m.p. actions of countable groups introduced in the previous paper. We prove that every free ergodic action with finite Rokhlin entropy admits generating partitions which are almost Bernoulli, strengthening the theorem of Abért–Weiss that all free actions weakly contain Bernoulli shifts. We then use this result to study the Rokhlin entropy of Bernoulli shifts. Under the assumption that every countable group admits a free ergodic action of positive Rokhlin entropy, we prove that: (ⅰ) the Rokhlin entropy of a Bernoulli shift is equal to the Shannon entropy of its base; (ⅱ) Bernoulli shifts have completely positive Rokhlin entropy; and (ⅲ) Gottschalk's surjunctivity conjecture and Kaplansky's direct finiteness conjecture are true.

Citation: Brandon Seward. Krieger's finite generator theorem for actions of countable groups Ⅱ. Journal of Modern Dynamics, 2019, 15: 1-39. doi: 10.3934/jmd.2019012
References:
[1]

M. Abért and B. Weiss, Bernoulli actions are weakly contained in any free action, Ergodic Theory and Dynamical Systems, 23 (2013), 323-333. doi: 10.1017/S0143385711000988. Google Scholar

[2]

A. Alpeev and B. Seward, Krieger's finite generator theorem for actions of countable groups Ⅲ, preprint, arXiv: 1705.09707.Google Scholar

[3]

P. AraK. C. O'Meara and F. Perera, Stable finiteness of group rings in arbitrary characteristic, Advances in Math., 170 (2002), 224-238. doi: 10.1006/aima.2002.2075. Google Scholar

[4]

L. Bowen, Measure conjugacy invariants for actions of countable sofic groups, Journal of the American Mathematical Society, 23 (2010), 217-245. doi: 10.1090/S0894-0347-09-00637-7. Google Scholar

[5]

L. Bowen, Sofic entropy and amenable groups, Ergod. Th. & Dynam. Sys., 32 (2012), 427-466. doi: 10.1017/S0143385711000253. Google Scholar

[6]

L. Bowen, Every countably infinite group is almost Ornstein, in Dynamical Systems and Group Actions, Contemp. Math., 567, Amer. Math. Soc., Providence, RI, 2012, 67–78. doi: 10.1090/conm/567/11234. Google Scholar

[7]

M. Burger and A. Valette, Idempotents in complex group rings: Theorems of Zalesskii and Bass revisited, Journal of Lie Theory, 8 (1998), 219-228. Google Scholar

[8]

V. Capraro and M. Lupini, Introduction to Sofic and Hyperlinear Groups and Connes' Embedding Conjecture, With an appendix by Vladimir Pestov, Lecture Notes in Mathematics, 2136, Springer, Cham, 2015. doi: 10.1007/978-3-319-19333-5. Google Scholar

[9]

N.-P. Chung, Topological pressure and the variational principle for actions of sofic groups, Ergodic Theory and Dynamical Systems, 33 (2013), 1363-1390. doi: 10.1017/S0143385712000429. Google Scholar

[10] T. Downarowicz, Entropy in Dynamical Systems, Cambridge University Press, New York, 2011. doi: 10.1017/CBO9780511976155.
[11]

G. Elek and E. Szabó, Sofic groups and direct finiteness, Journal of Algebra, 280 (2004), 426-434. doi: 10.1016/j.jalgebra.2004.06.023. Google Scholar

[12]

E. Glasner, Ergodic Theory Via Joinings, Mathematical Surveys and Monographs, 101, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/surv/101. Google Scholar

[13]

W. Gottschalk, Some general dynamical notions, in Recent Advances in Topological Dynamics, Lecture Notes in Mathematics, 318, Springer, Berlin, 1973, 120–125. Google Scholar

[14]

C. Grillenberger and U. Krengel, On marginal distributions and isomorphisms of stationary processes, Math. Z., 149 (1976), 131-154. doi: 10.1007/BF01301571. Google Scholar

[15]

M. Gromov, Endomorphisms of symbolic algebraic varieties, J. European Math. Soc., 1 (1999), 109-197. doi: 10.1007/PL00011162. Google Scholar

[16] I. Kaplansky, Fields and Rings, Chicago Lectures in Mathematics, The University of Chicago Press, Chicago, IL, 1972.
[17]

A. Kechris, Classical Descriptive Set Theory, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4190-4. Google Scholar

[18]

A. KechrisS. Solecki and S. Todorcevic, Borel chromatic numbers, Adv. in Math., 141 (1999), 1-44. doi: 10.1006/aima.1998.1771. Google Scholar

[19]

D. Kerr, Sofic measure entropy via finite partitions, Groups Geom. Dyn., 7 (2013), 617-632. doi: 10.4171/GGD/200. Google Scholar

[20]

D. Kerr, Bernoulli actions of sofic groups have completely positive entropy, Israel Journal of Math., 202 (2014), 461-474. doi: 10.1007/s11856-014-1077-0. Google Scholar

[21]

D. Kerr and H. Li, Entropy and the variational principle for actions of sofic groups, Invent. Math., 186 (2011), 501-558. doi: 10.1007/s00222-011-0324-9. Google Scholar

[22]

D. Kerr and H. Li, Soficity, amenability, and dynamical entropy, American Journal of Mathematics, 135 (2013), 721-761. doi: 10.1353/ajm.2013.0024. Google Scholar

[23]

D. Kerr and H. Li, Bernoulli actions and infinite entropy, Groups Geom. Dyn., 5 (2011), 663-672. doi: 10.4171/GGD/142. Google Scholar

[24]

A. N. Kolmogorov, New metric invariant of transitive dynamical systems and endomorphisms of Lebesgue spaces, Doklady of Russian Academy of Sciences, 119 (1958), 861-864. Google Scholar

[25]

A. N. Kolmogorov, Entropy per unit time as a metric invariant for automorphisms, Doklady of Russian Academy of Sciences, 124 (1959), 754-755. Google Scholar

[26]

D. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Advances in Math., 4 (1970), 337-352. doi: 10.1016/0001-8708(70)90029-0. Google Scholar

[27]

D. Ornstein, Two Bernoulli shifts with infinite entropy are isomorphic, Advances in Math., 5 (1970), 339-348. doi: 10.1016/0001-8708(70)90008-3. Google Scholar

[28]

D. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, Journal d'Analyse Mathématique, 48 (1987), 1-141. doi: 10.1007/BF02790325. Google Scholar

[29]

D. J. Rudolph and B. Weiss, Entropy and mixing for amenable group actions, Annals of Mathematics, 151 (2000), 1119-1150. doi: 10.2307/121130. Google Scholar

[30]

Ya. G. Sinam${\rm{\mathord{\buildrel{\lower3pt\hbox{$\scriptscriptstyle\smile$}} \over i} }}$, On the concept of entropy for a dynamical system, Dokl. Akad. Nauk SSSR, 124 (1959), 768-771. Google Scholar

[31]

B. Seward, Krieger's finite generator theorem for actions of countable groups Ⅰ, Inventiones Mathematicae, 215 (2019), 265-310. doi: 10.1007/s00222-018-0826-9. Google Scholar

[32]

B. Seward, Weak containment, Pinsker algebras, and Rokhlin entropy, preprint, arXiv: 1602.06680.Google Scholar

[33]

B. Seward and R. D. Tucker-Drob, Borel structurability on the 2-shift of a countable group, Ann. Pure Appl. Logic, 167 (2016), 1-21. doi: 10.1016/j.apal.2015.07.005. Google Scholar

[34]

A. M. Stepin, Bernoulli shifts on groups, Dokl. Akad. Nauk SSSR, 223 (1975), 300-302. Google Scholar

[35]

B. Weiss, Sofic groups and dynamical systems, Ergodic Theory and Harmonic Analysis (Mumbai, 1999), Sankhyā Ser. A, 62 (2000), 350–359. Google Scholar

show all references

References:
[1]

M. Abért and B. Weiss, Bernoulli actions are weakly contained in any free action, Ergodic Theory and Dynamical Systems, 23 (2013), 323-333. doi: 10.1017/S0143385711000988. Google Scholar

[2]

A. Alpeev and B. Seward, Krieger's finite generator theorem for actions of countable groups Ⅲ, preprint, arXiv: 1705.09707.Google Scholar

[3]

P. AraK. C. O'Meara and F. Perera, Stable finiteness of group rings in arbitrary characteristic, Advances in Math., 170 (2002), 224-238. doi: 10.1006/aima.2002.2075. Google Scholar

[4]

L. Bowen, Measure conjugacy invariants for actions of countable sofic groups, Journal of the American Mathematical Society, 23 (2010), 217-245. doi: 10.1090/S0894-0347-09-00637-7. Google Scholar

[5]

L. Bowen, Sofic entropy and amenable groups, Ergod. Th. & Dynam. Sys., 32 (2012), 427-466. doi: 10.1017/S0143385711000253. Google Scholar

[6]

L. Bowen, Every countably infinite group is almost Ornstein, in Dynamical Systems and Group Actions, Contemp. Math., 567, Amer. Math. Soc., Providence, RI, 2012, 67–78. doi: 10.1090/conm/567/11234. Google Scholar

[7]

M. Burger and A. Valette, Idempotents in complex group rings: Theorems of Zalesskii and Bass revisited, Journal of Lie Theory, 8 (1998), 219-228. Google Scholar

[8]

V. Capraro and M. Lupini, Introduction to Sofic and Hyperlinear Groups and Connes' Embedding Conjecture, With an appendix by Vladimir Pestov, Lecture Notes in Mathematics, 2136, Springer, Cham, 2015. doi: 10.1007/978-3-319-19333-5. Google Scholar

[9]

N.-P. Chung, Topological pressure and the variational principle for actions of sofic groups, Ergodic Theory and Dynamical Systems, 33 (2013), 1363-1390. doi: 10.1017/S0143385712000429. Google Scholar

[10] T. Downarowicz, Entropy in Dynamical Systems, Cambridge University Press, New York, 2011. doi: 10.1017/CBO9780511976155.
[11]

G. Elek and E. Szabó, Sofic groups and direct finiteness, Journal of Algebra, 280 (2004), 426-434. doi: 10.1016/j.jalgebra.2004.06.023. Google Scholar

[12]

E. Glasner, Ergodic Theory Via Joinings, Mathematical Surveys and Monographs, 101, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/surv/101. Google Scholar

[13]

W. Gottschalk, Some general dynamical notions, in Recent Advances in Topological Dynamics, Lecture Notes in Mathematics, 318, Springer, Berlin, 1973, 120–125. Google Scholar

[14]

C. Grillenberger and U. Krengel, On marginal distributions and isomorphisms of stationary processes, Math. Z., 149 (1976), 131-154. doi: 10.1007/BF01301571. Google Scholar

[15]

M. Gromov, Endomorphisms of symbolic algebraic varieties, J. European Math. Soc., 1 (1999), 109-197. doi: 10.1007/PL00011162. Google Scholar

[16] I. Kaplansky, Fields and Rings, Chicago Lectures in Mathematics, The University of Chicago Press, Chicago, IL, 1972.
[17]

A. Kechris, Classical Descriptive Set Theory, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4190-4. Google Scholar

[18]

A. KechrisS. Solecki and S. Todorcevic, Borel chromatic numbers, Adv. in Math., 141 (1999), 1-44. doi: 10.1006/aima.1998.1771. Google Scholar

[19]

D. Kerr, Sofic measure entropy via finite partitions, Groups Geom. Dyn., 7 (2013), 617-632. doi: 10.4171/GGD/200. Google Scholar

[20]

D. Kerr, Bernoulli actions of sofic groups have completely positive entropy, Israel Journal of Math., 202 (2014), 461-474. doi: 10.1007/s11856-014-1077-0. Google Scholar

[21]

D. Kerr and H. Li, Entropy and the variational principle for actions of sofic groups, Invent. Math., 186 (2011), 501-558. doi: 10.1007/s00222-011-0324-9. Google Scholar

[22]

D. Kerr and H. Li, Soficity, amenability, and dynamical entropy, American Journal of Mathematics, 135 (2013), 721-761. doi: 10.1353/ajm.2013.0024. Google Scholar

[23]

D. Kerr and H. Li, Bernoulli actions and infinite entropy, Groups Geom. Dyn., 5 (2011), 663-672. doi: 10.4171/GGD/142. Google Scholar

[24]

A. N. Kolmogorov, New metric invariant of transitive dynamical systems and endomorphisms of Lebesgue spaces, Doklady of Russian Academy of Sciences, 119 (1958), 861-864. Google Scholar

[25]

A. N. Kolmogorov, Entropy per unit time as a metric invariant for automorphisms, Doklady of Russian Academy of Sciences, 124 (1959), 754-755. Google Scholar

[26]

D. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Advances in Math., 4 (1970), 337-352. doi: 10.1016/0001-8708(70)90029-0. Google Scholar

[27]

D. Ornstein, Two Bernoulli shifts with infinite entropy are isomorphic, Advances in Math., 5 (1970), 339-348. doi: 10.1016/0001-8708(70)90008-3. Google Scholar

[28]

D. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, Journal d'Analyse Mathématique, 48 (1987), 1-141. doi: 10.1007/BF02790325. Google Scholar

[29]

D. J. Rudolph and B. Weiss, Entropy and mixing for amenable group actions, Annals of Mathematics, 151 (2000), 1119-1150. doi: 10.2307/121130. Google Scholar

[30]

Ya. G. Sinam${\rm{\mathord{\buildrel{\lower3pt\hbox{$\scriptscriptstyle\smile$}} \over i} }}$, On the concept of entropy for a dynamical system, Dokl. Akad. Nauk SSSR, 124 (1959), 768-771. Google Scholar

[31]

B. Seward, Krieger's finite generator theorem for actions of countable groups Ⅰ, Inventiones Mathematicae, 215 (2019), 265-310. doi: 10.1007/s00222-018-0826-9. Google Scholar

[32]

B. Seward, Weak containment, Pinsker algebras, and Rokhlin entropy, preprint, arXiv: 1602.06680.Google Scholar

[33]

B. Seward and R. D. Tucker-Drob, Borel structurability on the 2-shift of a countable group, Ann. Pure Appl. Logic, 167 (2016), 1-21. doi: 10.1016/j.apal.2015.07.005. Google Scholar

[34]

A. M. Stepin, Bernoulli shifts on groups, Dokl. Akad. Nauk SSSR, 223 (1975), 300-302. Google Scholar

[35]

B. Weiss, Sofic groups and dynamical systems, Ergodic Theory and Harmonic Analysis (Mumbai, 1999), Sankhyā Ser. A, 62 (2000), 350–359. Google Scholar

[1]

Amit Einav. On Villani's conjecture concerning entropy production for the Kac Master equation. Kinetic & Related Models, 2011, 4 (2) : 479-497. doi: 10.3934/krm.2011.4.479

[2]

Uri Shapira. On a generalization of Littlewood's conjecture. Journal of Modern Dynamics, 2009, 3 (3) : 457-477. doi: 10.3934/jmd.2009.3.457

[3]

Yakov Varshavsky. A proof of a generalization of Deligne's conjecture. Electronic Research Announcements, 2005, 11: 78-88.

[4]

Benjamin Weiss. Entropy and actions of sofic groups. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3375-3383. doi: 10.3934/dcdsb.2015.20.3375

[5]

Laurent Desvillettes, Clément Mouhot, Cédric Villani. Celebrating Cercignani's conjecture for the Boltzmann equation. Kinetic & Related Models, 2011, 4 (1) : 277-294. doi: 10.3934/krm.2011.4.277

[6]

Adriano Regis Rodrigues, César Castilho, Jair Koiller. Vortex pairs on a triaxial ellipsoid and Kimura's conjecture. Journal of Geometric Mechanics, 2018, 10 (2) : 189-208. doi: 10.3934/jgm.2018007

[7]

Changfeng Gui. On some problems related to de Giorgi’s conjecture. Communications on Pure & Applied Analysis, 2003, 2 (1) : 101-106. doi: 10.3934/cpaa.2003.2.101

[8]

Peidong Liu, Kening Lu. A note on partially hyperbolic attractors: Entropy conjecture and SRB measures. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 341-352. doi: 10.3934/dcds.2015.35.341

[9]

Michał Misiurewicz. On Bowen's definition of topological entropy. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 827-833. doi: 10.3934/dcds.2004.10.827

[10]

Yong Li, Hongren Wang, Xue Yang. Fink type conjecture on affine-periodic solutions and Levinson's conjecture to Newtonian systems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2607-2623. doi: 10.3934/dcdsb.2018123

[11]

Richard Moeckel. A proof of Saari's conjecture for the three-body problem in $\R^d$. Discrete & Continuous Dynamical Systems - S, 2008, 1 (4) : 631-646. doi: 10.3934/dcdss.2008.1.631

[12]

Jan Hladký, Diana Piguet, Miklós Simonovits, Maya Stein, Endre Szemerédi. The approximate Loebl-Komlós-Sós conjecture and embedding trees in sparse graphs. Electronic Research Announcements, 2015, 22: 1-11. doi: 10.3934/era.2015.22.1

[13]

Wenxiang Sun, Xueting Tian. Dominated splitting and Pesin's entropy formula. Discrete & Continuous Dynamical Systems - A, 2012, 32 (4) : 1421-1434. doi: 10.3934/dcds.2012.32.1421

[14]

Xiaojun Huang, Jinsong Liu, Changrong Zhu. The Katok's entropy formula for amenable group actions. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4467-4482. doi: 10.3934/dcds.2018195

[15]

Michael Schraudner. Projectional entropy and the electrical wire shift. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 333-346. doi: 10.3934/dcds.2010.26.333

[16]

Julia Piantadosi, Phil Howlett, Jonathan Borwein, John Henstridge. Maximum entropy methods for generating simulated rainfall. Numerical Algebra, Control & Optimization, 2012, 2 (2) : 233-256. doi: 10.3934/naco.2012.2.233

[17]

Emmanuel Hebey. The Lin-Ni's conjecture for vector-valued Schrödinger equations in the closed case. Communications on Pure & Applied Analysis, 2010, 9 (4) : 955-962. doi: 10.3934/cpaa.2010.9.955

[18]

David Cheban. I. U. Bronshtein's conjecture for monotone nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1095-1113. doi: 10.3934/dcdsb.2019008

[19]

Zhiming Li, Lin Shu. The metric entropy of random dynamical systems in a Hilbert space: Characterization of invariant measures satisfying Pesin's entropy formula. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4123-4155. doi: 10.3934/dcds.2013.33.4123

[20]

Alessandro Ferriero. A direct proof of the Tonelli's partial regularity result. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 2089-2099. doi: 10.3934/dcds.2012.32.2089

2018 Impact Factor: 0.295

Metrics

  • PDF downloads (52)
  • HTML views (379)
  • Cited by (0)

Other articles
by authors

[Back to Top]